Winter Weather, Washington Palouse
- When
- December 29, 8:00 PM PST to December 30, 10:00 PM PST
- Where
- Washington Palouse forecast zone
- Reported by
- Newspaper
- Coordinates
- 47.261, -117.463 (the zone’s center; the record gives no point)
A moist pacific system moved into the inland northwest with about an inch of snow falling on the Palouse on the 29th and early on the 30th. Wind gusts to near 45 MPH with the storm occurred throughout the day on the 30th, creating areas of blowing snow.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
A moist pacific system moved into the inland northwest with about an inch of snow falling on the Palouse on the 29th and early on the 30th. Wind gusts to near 45 MPH with the storm occurred throughout the day on the 30th, creating areas of blowing snow. Winds created significant drifting of snow and whiteout conditions, which closed Highway 195 just south of Pullman to the top of Lewiston Hill. State Route 272 from Colfax to the Idaho Border was also closed. Winds at the Pullman Airport gusted to near 45 MPH.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 29, 3:50 PM PST, 4 hours 10 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED AVIATION DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
350 PM PST SAT DEC 29 2007
.SYNOPSIS...
A STRONG WINTER STORM WILL AFFECT THE INLAND NORTHWEST TONIGHT
THROUGH SUNDAY. THE BRUNT OF THE STORM WILL AFFECT THE IDAHO
PANHANDLE AND ADJACENT PORTIONS OF EASTERN WASHINGTON. HEAVY
SNOW AND LOCALLY GUSTY WINDS IN THE MOUNTAINS WILL MAKE TRAVEL
DIFFICULT FOR THE SECOND HALF OF THE WEEKEND.
&&
.DISCUSSION...
TONIGHT AND SUNDAY...LATEST SURFACE ANALYSIS INDICATING A
DEEPENING SURFACE LOW OFF VANCOUVER ISLAND THIS AFTERNOON WITH A
NEGATIVE TILTED WARM FRONTAL BOUNDARY EXTENDING FROM THE NW CORNER
OF WA SOUTHEAST THROUGH SE CORNER OF OREGON. THE 18Z MODELS ARE
DOING A FAIRLY GOOD JOB PLACING THESE FEATURES AND BOTH THE GFS
AND NAM BRING THE PRECIP INTO THE SOUTHWEST SECTIONS OF OUR CWA
AROUND 00Z AND GRADUALLY SPREAD IT NE WITH TIME DURING THE
EVENING. LOOKS LIKE THE SLP FROM THE 18Z GFS COULD BE A LITTLE TOO
FLAT WITH BUOYS INDICATING PRESSURE OF AT LEAST 996 MBS OFF THE
TIP OF VANCOUVER ISLAND. THIS IS SOMEWHAT IMPORTANT SINCE IT WILL
INFLUENCE THE MAGNITUDE OF THE UPSLOPE FLOW INTO THE CASCADES AS
THE FRONT MOVES THROUGH. IT COULD ALSO CONTINUE TO DELAY THE ONSET
OF THE PRECIPITATION OVER THE NE ZONES DUE TO A SLOWER MOVING
FRONT. LOOKS LIKE THE NAM12 IS DOING A LITTLE BETTER IN THIS
REGARD AND THE GRIDS WERE NUDGED IN THIS DIRECTION.
THE FRONT WILL EDGE PAST THE CASCADES SHORTLY AFTER 06Z AND PUSH
INTO THE NORTHERN PANHANDLE BETWEEN 09Z-12Z. WHILE WE EXPECT TO
SEE WIDESPREAD PRECIPITATION ASSOCIATED WITH THE WARM FRONT...WE
ARE NOT CONVINCED IT WILL BE TERRIBLY HEAVY AS THE FRONT LOOKS
FAIRLY UNIMPRESSIVE ON THE LATEST IR/WV IMAGES. THE THREAT OF
POST-FRONTAL PRECIPITATION WILL LARGELY BE RESTRICTED TO THE
MOUNTAINS WITH PLENTY OF DOWNSLOPING EXPECTED OVER THE CASCADES
WITH A NICE UPPER LEVEL DRY AIR INTRUSION AS WELL. WESTERLY FLOW
AT 850 AND 700 MBS SUGGESTS THE BEST POTENTIAL FOR POST FRONTAL
SHOWERS WILL OCCUR OVER THE IDAHO PANHANDLE...CASCADE CREST...AND
THE BLUE MOUNTAINS. CROSS SECTIONAL ANALYSIS SUGGESTS THERE WILL
BE DECENT FRONTOGENETIC FORCING IN THE LOW LEVELS ASSOCIATED WITH
THE FRONT WITH DECENT POTENTIAL INSTABILITY ABOVE. AGAIN THIS
SHOULD PRODUCE A WIDESPREAD SWATH OF LIGHT TO MODERATE
PRECIPITATION DURING THE EVENING. SNOW TOTALS ACROSS THE INLAND NW
RANGE FROM 1 TO 3 INCHES OVER MOST AREAS ASIDE FROM THE IMMEDIATE
LEE OF THE CASCADES.
THE POST FRONTAL ATMOSPHERE IS FAIRLY INTERESTING AS WE SHOULD
SEE STRONG PRESSURE RISES DEVELOP OVERNIGHT WITH A LOW-LEVEL JET
FORMING OVER THE SE CORNER OF WA AND EXTENDING INTO CENTRAL IDAHO. THIS
SHOULD RESULT IN AREAS OF BLOWING AND SNOW...ESPECIALLY IF THE
FRESHLY FALLEN SNOW IS FLUFFY...WHICH WILL LIKELY BE THE CASE. FOR
THIS REASON WE HAVE TAKEN THE PREVIOUS SNOW ADVISORIES AND CHANGED
THEM TO SNOW AND BLOWING SNOW ADVISORIES. SW WINDS OF 20-30 MPH
ARE EXPECTED AND WE MAY NEAR WIND ADVISORY CRITERIA OVER THE
PALOUSE AND SPOKANE AREA...BUT WILL OPT TO WORD THAT POTENTIAL IN
THE WINTER HIGHLIGHT PRODUCT. ASIDE FROM THE WIND POTENTIAL...POST
FRONTAL SHOWER POTENTIAL LOOKS VERY GOOD. WESTERLY WINDS OF 25-40
KTS COMBINED WITH A VERY IMPRESSIVE ATMOSHPERIC DESTABILIZATION
SHOULD RESULT IN NUMEROUS SHOWERS OVER THE PANHANDLE...BLUES AND
CASCADE CREST. IF WE SEE ANY SHORTWAVE VORTICITY LOBES...IT WILL
ONLY ACT TO ENHANCE THE ACTIVITY. BOTH THE GFS AND NAM HAVE ONE
PASSING THROUGH THE NE CORNER OF THE CWA LATE TONIGHT AND INTO
SUNDAY MORNING...SO LOCALLY HEAVY SNOWS ARE ALWAYS A POSSIBILITY.
THE WINDS WILL LIKELY CONTINUE THROUGH THE DAY...BUT SHOULD BEGIN
TO SUBSIDE DURING THE AFTERNOON AS THE PRESSURE GRADIENTS BEGIN TO
LAX. TEMPERATURES COULD BE DIFFICULT TOMORROW AND WILL LARGELY BE
TIED TO MIXING POTENTIAL. WHILE LOCATIONS OVER THE EASTERN
BASIN...PALOUSE...AND SPOKANE AREA SHOULD MIX READILY...CONDITIONS
IN THE LEE OF THE CASCADES ARE NOT AS CLEAR CUT. THE NAM SAYS WE
WILL WHILE THE GFS SAYS NO WAY. GIVEN THE STRENGTH OF THE
SYSTEM...WE WILL LEAN TOWARD THE POTENTIALLY WINDIER NAM SOLUTION. FX
SUNDAY NIGHT THROUGH TUESDAY NIGHT...SUNDAY NIGHT THE REGION REMAINS
IN UNSTABLE NORTHWEST FLOW ALOFT. A BROAD SWATH OF COLD -38C AIR AT
500MB IS SLOWLY NUDGED TO THE EAST BY THE BUILDING PACIFIC RIDGE.
THIS RESULTS IN AN AREA OF 850-500MB LAPSE RATES IN THE 8C/KM RANGE
WILL LINGERING OVER THE EASTERN ZONES OVERNIGHT ALONG WITH 700-500MB
LAPSE RATES NEAR ZERO. OROGRAPHIC ASCENT WILL ENHANCE SNOWFALL IN
THOSE AREAS FAVORABLE TO WESTERLY UPSLOPE FLOW. UPPER LEVEL SUPPORT
WILL DECREASE OVERNIGHT AS THE JET STREAM PIVOTS THROUGH THE REGION
AND THE FORECAST AREA SHIFTS FROM AN AREA OF SYNOPTIC ASCENT TO
DESCENT. COLUMN MOISTURE DECREASES DRAMATICALLY FROM WEST TO EAST
AFTER 12Z MONDAY. JUST A CHANCE OF SNOW SHOWERS LINGERS OVER THE
CENTRAL PANHANDLE MONDAY AFTERNOON AS THE COLD POOL SHIFTS EAST AND
THE AIRMASS STABILIZES. BY MONDAY NIGHT THE RIDGE BUILDS OVERHEAD.
CLEARING SKIES AND DIMINISHING WINDS WILL MEAN FOG AND STRATUS
DEVELOPING ACROSS THE BASIN MONDAY NIGHT. WHILE BOUNDARY LAYER WINDS
WILL BE EASTERLY AND DOWNSLOPING FOR THE EASTERN ZONES...WINDS WILL
BE LIGHT AND MAY NOT KEEP FOG FROM FORMING IN THE EASTERN VALLEYS.
STRONG SURFACE INVERSIONS WILL LIKELY KEEP THE FOG AND STRATUS IN
PLACE ONCE IT DEVELOPS WITH POSSIBLE AIR QUALITY ISSUES IN THE
BASIN. HIGH TEMPERATURES WILL CONTINUE BELOW SEASONAL NORMALS WHILE
LOW TEMPERATURES WILL BE MODERATED BY STRATUS AND FOG. THE NEXT PACIFIC
SYSTEM APPROACHES THE PACIFIC NORTHWEST TUESDAY AFTERNOON.
ISENTROPIC LIFT AHEAD OF THE WARM FRONT WILL REACH THE CASCADES BY
TUESDAY NIGHT SPREADING SOME LIGHT PRECIPITATION ACROSS THE
NORTHWEST PORTION OF THE FORECAST AREA. /KELCH
WED TO SAT...LONG-WAVE MODEL AGREEMENT IS GOOD. SHORT-WAVE MODEL
AGREEMENT IS FAIR...WITH GREATER DISAGREEMENT IN THE TIMING AND
TRACK OF INCOMING SYSTEMS BY THU. WED/WED NT...THE CWA IS IN A SWLY
FLOW WITH A BROAD RIDGE CENTERED OVER THE HIGH PLAINS AND BROAD
TROUGH OFF THE PACIFIC COAST. A WEAK MID-LEVEL DISTURBANCE PASSES
THE NW CWA DURING THE DAY...WITH SOME WEAK ISENTROPIC LIFT. THE CWA
IS ALSO PUT IN THE VCNTY OF THE RRQ OF THE JET. THIS WILL PROVIDE
SOME INCREASING LIFT. MOISTURE GRADUALLY DEEPENS ACROSS THE
CWA...ESP IN THE PM. THIS WILL BRING A RISK FOR PRECIP TO THE WEST
AND N-CENTRAL ZONES DURING THE DAY...INCREASING TO THE BASIN AND
EASTERN MTN ZONES BY LATE WED AFTERNOON TO WED NT. POPS WILL MAINLY
BE IN THE SLIGHT TO CHANCE CATEGORY...WITH LCL LIKELY POPS IN THE
CSCDES. A LOW LEVEL SOUTH TO SOUTHEAST FLOW WILL KEEP SOME COLDER
AIR DAMMED UP NEAR AND IN THE LEE OF THE CASCADES...KEEPING MOST
PRECIP IN THE FORM OF SNOW. THE FLOW SHOULD ALSO HELP HOLD IN THE
CLOUDS AND PATCHY FOG. MOST MODELS SHOWING SOME MILDER AIR PUSHING
UP INTO THE PALOUSE AND POSSIBLY AS FAR NORTH AS THE I 90 CORRIDOR
NEAR SPOKANE...ALLOWING FOR SOME SNOW TO CHANGE TO RAIN OR AT LEAST
SOME RAIN TO MIX WITH THE SNOW. THU/THU NT...ANOTHER MID LEVEL WAVE
MOVES IN NEAR THE WA/BC BORDER AND A DEEPER SYSTEM (WHICH DEVELOPS
NEAR THE BASE OF THE BROAD OFFSHORE JUST PRIOR TO THIS PERIOD)
BEGINS TO PIVOT ONTO THE OR/CA COAST AND THEN TOWARD THE PACIFIC NW
LATE THU INTO FRI AM...WITH A NEGATIVE TILT AND DEEPENING SFC LOW
THAT SLIDES NORTH ALONG THE OR/WA COASTLINE. ISENTROPIC LIFT
STRENGTHS AND MOISTURE DEEPENS THROUGH THIS PERIOD (WITH PWAT VALUES
RISING OVER 0.50 INCHES OR OVER 150 PERCENT OF NORMAL). THERE ARE
SOME MODEL-TO-MODEL AND RUN-TO-RUN CONSISTENCY ISSUES WITH REGARD TO
TIMING AND TRACK AND STRENGTH...BUT ENOUGH CONSISTENCY EXISTS TO SAY
SYSTEM WILL BRING A MODEST CHANCE TO PRECIP THROUGHOUT THE CWA. THIS
WAVE IS QUICKLY FOLLOWED UP BY ANOTHER WAVE ON FRI/FRI NT AND
ANOTHER ON SAT. THERE ARE SOME DISAGREEMENTS ON TIMING AND STRENGTH
OF THESE SYSTEMS TOO...BUT OVERALL THERE WILL BE A MODEST CHANCE FOR
PRECIP ACROSS THE CWA BOTH OF THESE PERIODS AS WELL. COLD AIR
GRADUALLY ERODES FURTHER ON THU...ALLOW FOR A MORE GENERAL CHANGE TO
RAIN ACROSS THE LOWER BASIN/PALOUSE AND SOME PORTIONS OF SPOKANE
AREA AND A MIX INTO THE CENTRAL PANHANDLE. THE NORTH AND WESTERN
ZONES (STILL IN A SOUTHEAST FLOW) WILL CONTINUE TO SEE MAINLY
SNOW...WITH POSSIBLY SOME RAIN MIXED INTO THE MORE SOUTHERN VALLEYS.
FRI TO SAT...THE FLOW AND THERMAL PROFILES DONT CHANGE MUCH AND A
SIMILAR PRECIP TYPE REGIME IS PROJECTED...BUT THERE WILL BE A
GREATER POSSIBILITY FOR SNOW OR A MIX AT NIGHT. /J
&&
.AVIATION...THE NEXT SYSTEM MOVES IN SAT NT/SUN AM...REDUCING
VFR/LCL MVFR CIGS AND VIS TO IFR/LCL LIFR CONDITIONS MUCH OF THE
AREA...WITH SNOW INCREASING FROM WEST TO EAST TOWARD 03-06Z...BEFORE
CONDITIONS IMPROVE SOME TOWARD 09-12Z. WITH THE IMPROVEMENT WILL COME
INCREASING WINDS...ESP ACROSS THE PALOUSE TO THE KPUW/KGEG/KSFF/KCOE
AREA. A RISK FOR MORE SCT TO WDLY SCT -SHSN WILL BE FOUND DURING THE
DAY SUNDAY...WITH MVFR/LCL IFR CONDITIONS LINGERING OVER KGEG TO KCOE
AND OVER KPUW./J
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 24 34 22 28 18 27 / 70 30 50 10 0 0
COEUR DALENE 27 33 23 30 20 28 / 80 40 60 20 10 0
PULLMAN 29 36 23 31 21 32 / 90 30 60 20 0 0
LEWISTON 34 43 30 37 27 36 / 70 20 10 10 0 0
COLVILLE 25 35 21 34 18 29 / 70 60 40 10 10 0
SANDPOINT 28 32 24 32 19 31 / 90 70 40 20 10 10
KELLOGG 26 31 24 29 19 31 / 100 80 80 40 10 10
MOSES LAKE 22 34 22 32 22 28 / 70 10 10 10 0 0
WENATCHEE 22 33 23 30 23 24 / 60 20 10 10 0 0
OMAK 23 32 20 28 20 24 / 90 20 10 10 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...WINTER STORM WARNING UNTIL 4 PM PST SUNDAY FOR CENTRAL PANHANDLE
MOUNTAINS...NORTHERN PANHANDLE.
SNOW AND BLOWING SNOW ADVISORY UNTIL 7 AM PST SUNDAY ABOVE 2000
FEET FOR LEWIS AND SOUTHERN NEZ PERCE COUNTIES...LEWISTON
AREA.
WINTER STORM WARNING UNTIL 7 AM PST SUNDAY FOR COEUR DALENE
AREA...IDAHO PALOUSE.
WA...SNOW AND BLOWING SNOW ADVISORY UNTIL 7 AM PST SUNDAY ABOVE 2000
FEET FOR LOWER GARFIELD AND ASOTIN COUNTIES.
SNOW AND BLOWING SNOW ADVISORY UNTIL 7 AM PST SUNDAY FOR SPOKANE
AREA...WASHINGTON PALOUSE.
SNOW AND BLOWING SNOW ADVISORY UNTIL 1 PM PST SUNDAY FOR
NORTHEAST BLUE MOUNTAINS.
SNOW ADVISORY UNTIL 10 AM PST SUNDAY FOR NORTHEAST MOUNTAINS.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 543 AM PST SAT DEC 29 2007 IDZ001>004-026-027-WAZ031>038-041>044-301545- NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 543 AM PST SAT DEC 29 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT JUST AS SNOW SHOWERS BEGIN TO WIND DOWN ACROSS THE AREA...THE NEXT PACIFIC SYSTEM IS SET TO COME INTO THE AREA BY THIS AFTERNOON. SNOW...HEAVY AT TIMES...WILL OVERSPREAD MUCH OF THE AREA WITH SIGNIFICANT ACCUMULATIONS IN THE BLUE MOUNTAINS AND IDAHO PANHANDLE LIKELY. AS THE SYSTEM PUSHES EAST...STRONG WINDS BEHIND IT WILL LIKELY LEAD TO AREAS OF BLOWING SNOW THROUGH THE NIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY BLOWING SNOW WILL GRADUALLY WIND DOWN DURING THE DAY SUNDAY...HOWEVER UPSLOPE SNOW SHOWERS WILL CONTINUE IN THE BLUE MOUNTAINS AND CENTRAL IDAHO PANHANDLE THROUGH THE DAY. EXPECT SIGNIFICANT ACCUMULATIONS IN THESE AREAS...WITH JUST SCATTERED SNOW SHOWERS ELSEWHERE. ANOTHER SYSTEM MAY MOVE TOWARD THE AREA SUNDAY NIGHT...HOWEVER LIMITED MOISTURE AND AN UNCERTAIN TRACK MAKE IT TOUGH TO PIN DOWN SNOWFALL POTENTIAL. A RIDGE BUILDS OVER THE AREA AFTER SUNDAY NIGHT...LEADING TO A RETURN TO MORE TRANQUIL WEATHER.
The national radar mosaic for the moment the first event began.
1 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2007Every state in 2007This day in weather historyWarnings in Washington, December 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 68497.